Thunderstorm Wind, Winnebago
- When
- May 25, 2:30 PM CST
- Where
- Winnebago County, 0.22 mi W of New Milford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.180, -89.074
A large tree was blown down along South Bend Road.
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of May 25th producing strong winds and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of May 25th producing strong winds and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 1:55 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 255 PM CDT TUE MAY 25 2010 .DISCUSSION... 255 PM CDT CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY WILL CONTINUE TO BE THE MAIN FORECAST CONCERN. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THIS AFTERNOON ACROSS NORTH CENTRAL ILLINOIS ALTHOUGH AS LATE AFTERNOON CONTINUES INTO THE EARLY EVENING SHOULD SEE THIS FOCUS CONTINUE TO SHIFT MAINLY TOWARD FAR WESTERN PORTIONS OF CWA. WEAK LOW LEVEL CONVERGENCE IS MAXIMIZED JUST WEST OF WFO LOT FORECAST AREA THIS AFTERNOON IN AN AXIS FROM CENTRAL/EASTERN IOWA EXTENDING INTO NORTHWEST WISCONSIN. WEAK ASSOCIATED LOW LEVEL MOISTURE CONVERGENCE COMBINED WITH A COUPLE OF VORT MAXES ROTATING WESTWARD ACROSS MID MS VALLEY SHOULD KEEP GREATER CONVECTIVE COVERAGE WEST OF THE FORECAST AREA THIS EVENING. WILL NEED TO WATCH POSSIBILITY OF SOME ISOLATED STORMS DEVELOPING ALONG WESTWARD ADVANCING LAKE BREEZE ALSO AND POSSIBLE INTERACTION WITH EASTWARD MOVING OUTFLOW BOUNDARIES FROM CONVECTIVE ACTIVITY ACROSS NORTH CENTRAL ILLINOIS THIS AFTERNOON. WOULD EXPECT THAT THE COVERAGE OF ANY LAKE BREEZE THUNDERSTORMS WILL REMAIN ISOLATED AT BEST. MODIFICATION OF REGIONAL AMDAR SOUNDINGS FOR CURRENT SFC CONDITIONS SUGGESTS SURFACE BASED CAPE MAGNITUDE ON THE ORDER OF 2500 J/KG...BUT LIMITING THREAT FOR SEVERE WEATHER WILL BE VERY WEAK WIND SHEAR WITH AMDAR SOUNDINGS INDICATING WIND SPEEDS GENERALLY OF 15 KNOTS UP TO 500 HPA. THUS...STILL BELIEVE SEVERE THREAT ACROSS NORTH CENTRAL ILLINOIS IS MINIMAL LATE THIS AFTERNOON/EARLY EVENING AND WILL CONTINUE TO HIGHLIGHT POTENTIAL OF LOCALLY HEAVY RAINS NORTH CENTRAL ILLINOIS IN THE HWO. ALSO SOME CONCERN FOR SOME PATCHY FOG DEVELOPMENT GIVEN MOIST AIR MASS IN PLACE AND LIGHT WINDS...ALTHOUGH AFTERNOON DEW POINTS HAVE MIXED OUT A BIT MORE IN COMPARISON TO YESTERDAY INTO THE LOWER 60S. HAVE NOT INCLUDED FOG AT THIS TIME GIVEN THESE SLIGHTLY LOWER AFTERNOON DEW PTS TODAY BUT THIS MAY NEED MONITORING THIS EVENING FOR POSSIBLE INCLUSION. FOR WEDNESDAY A FAIRLY STRONG UPPER LEVEL SHORT WAVE ACROSS EASTERN KANSAS/EASTERN NEBRASKA WILL SLOWLY LIFT NORTHEAST AND DAMPEN THE UPPER RIDGING THAT HAS BEEN IN PLACE ACROSS WESTERN GREAT LAKES REGION PROVIDING PERHAPS BETTER PROSPECTS FOR PRECIP AND SLIGHTLY GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AFTERNOON. STEERING FLOW WILL REMAIN VERY WEAK AND THIS SHORT WAVE WILL JUST VERY SLOWLY RIDE THROUGH UPPER LEVEL MEAN RIDGING SO THE ENHANCED CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH WEDNESDAY AFTERNOON...WITH FOCUS GRADUALLY SHIFTING INTO SOUTHERN PORTIONS OF THE FORECAST AREA DURING THE DAY THURSDAY AS THE SHORT WAVE TROUGH BEGINS TO DROP SOUTHEAST. ONCE AGAIN SEVERE POTENTIAL WITH ANY STORMS APPEARS TO BE LOW THROUGH THURSDAY WITH WEAK TO MODERATE INSTABILITY AND VERY WEAK DEEP LAYER SHEAR. MAIN CONCERN WITH ANY STORMS NEXT FEW DAYS WILL BE POTENTIAL FOR SOME LOCALIZED HEAVY RAINFALL AMOUNTS. SFC HIGH WILL BUILD INTO THE REGION THURSDAY/FRIDAY WITH LOW LEVEL CAA PROVIDING SOME COOLER TEMPERATURES...ESPECIALLY BY FRIDAY WHERE HIGHS NEAR LAKE MICHIGAN SHOULD TOP OUT AROUND 70...WITH HIGHS IN THE UPPER 70S TO AROUND 80 FOR WESTERN AND SOUTHERN PORTIONS OF THE AREA. DRY CONDITIONS EXPECTED FOR THE FRIDAY-SUNDAY PERIOD WITH UPPER HEIGHTS BUILDING ONCE AGAIN DOWNSTREAM OF NEXT AMPLIFIED EASTERN PACIFIC UPPER LEVEL TROUGH. 00Z AND 06Z SUITE OF MODELS EXHIBITED SOME RELATIVE GOOD AGREEMENT UP UNTIL LATE IN THE WEEKEND/EARLY NEXT WEEK WHEN GFS WAS MORE AGGRESSIVE IN DAMPENING CENTRAL CONUS RIDGE COMPARED TO A MUCH SLOWER ECMWF SOLUTION HANDLING THIS EASTERN PACIFIC TROUGH. 12Z ECMWF APPEARS TO BE COMING AROUND TO A MORE RIDGE SUPPRESSING SOLUTION BY EARLY NEXT WITH POSSIBLE FRONTAL PASSAGE ON MONDAY. HARD TO HAVE MUCH CONFIDENCE IN TIMING PRECIP CHANCES AT THIS FORECAST DISTANCE BUT WITH TREND TO STRONGER CLUSTERING IN THIS SOLUTION DID INTRODUCE SOME SLIGHT CHANCE POPS FOR TSRA MONDAY. OTHERWISE...NOT MANY CHANGES TO THE EXTENDED FORECAST TODAY. MARSILI && .CLIMATE... NOT ONLY DID ROCKFORD'S 93 DEGREE HIGH TEMPERATURE BREAK A DAILY RECORD BUT IT ALSO MARKS THE EARLIEST IT HAS GOTTEN THIS WARM DURING THE YEAR SINCE BACK IN 1975 WHEN THE HIGH TEMPERATURE OM MAY 19TH GOT UP TO 95 DEGREES. THE AVERAGE FIRST DATE FOR A HIGH OF AT LEAST 93 DEGREES IN ROCKFORD IS JUNE 28TH. INTERESTINGLY...IT WAS ONLY A COUPLE YEARS AGO BACK IN 2008 THAT ROCKFORD DID NOT SEE THEIR FIRST 90 UNTIL SEPTEMBER 2ND...WHAT A DIFFERENCE A COUPLE YEARS CAN MAKE!! WHILE SHY OF A RECORD...IN CHICAGO THE 91 DEGREE HIGH TEMPERATURE MONDAY MARKS THE EARLIEST IN THE YEAR IT HAS GOTTEN THIS WARM SINCE 1998 WHEN THE HIGH TEMPERATURE ALSO GOT UP TO 91 DEGREES. THE AVERAGE FIRST DATE FOR A HIGH TEMPERATURE ABOVE 90 DEGREES IN CHICAGO IS JUNE 14TH. IZZI && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 20Z... GREATEST CONCERN IS THE POTENTIAL FOR THUNDER FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. LAKE BREEZE NOW PAST BOTH AIRFIELDS AND THIS BOUNDARY COULD COMBINE WITH NUMEROUS OTHER BOUNDARIES TO RESULT IN STORM DEVELOPMENT. IMMEDIATE TERMINALS SHOULD STAY OUT OF THE STORMS BUT COULD BE JUST WEST OF BOTH. WELVAERT //DISCUSSION...UPDATED 18Z... ATMOSPHERE JUST WEST OF THE CHICAGO METRO AREA REMAINS MOIST AND UNSTABLE WITH SCATTERED CONVECTION BUBBLING OVERNIGHT AND ALL MORNING. STEERING FLOW REMAINS VERY WEAK...SO MOVEMENT IS SLOW...A SLOW NORTHWEST DRIFT AROUND 10 KTS. WITH THE SLOW MOVEMENT...EACH CLUSTERS OWN OUTFLOW RESULTS IN ITS DEMISE...ONLY TO BE REPLACED BY NEW ACTIVITY ON THE OUTFLOW BOUNDARIES. EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON AND EVENING...AND INTO THE OVERNIGHT HOURS. QUESTION WILL BE IF ANY OF THIS ACTION WILL DEVELOP EASTWARD ENOUGH TO IMPACT THE MAJOR AIRPORTS. LAKE BREEZE FRONT MOVING WESTWARD SHOULD SERVE AS ANOTHER FOCUSING MECHANISM...BUT HAVE NOTED THAT THE AIRMASS WITHIN 50-80 MILES OF THE LAKE SEEMS TO BE A BIT DIFFERENT...WITH LOWER DEWPOINTS AND LATE DEVELOPMENT OF THE CUMULUS FIELD. DO ANTICIPATE THE LAKE BREEZE FRONT TO EVENTUALLY CONVECT...BUT FEEL IT WILL OCCUR WEST OF THE ORD/MDW AIRFIELDS. THIS SITUATION WILL BE WATCHED CLOSELY. WELVAERT //ORD AND MDW CONFIDENCE...UPDATED 20Z... * MEDIUM HIGH CONFIDENCE IN VFR VISIBILITY THROUGH MIDNIGHT. * HIGH CONFIDENCE IN TSRA DEVELOPING TO THE WEST OF BOTH AIRFIELDS THIS AFTERNOON AND EVENING...BUT MEDIUM LOW CONFIDENCE ON NO TSRA DEVELOPMENT OVER ORD AND MDW SPECIFICALLY. * LOW CONFIDENCE ON LIGHT MIST/FOG DEVELOPMENT OVERNIGHT. WELVAERT //OUTLOOK FOR ORD/MDW FOR 06Z THURSDAY-12Z MONDAY...UPDATED 18Z... ...UPDATED 18Z... WEDNESDAY NIGHT...CHANCE FOR TSRA OTHERWISE VFR. THURSDAY...SLIGHT CHANCE FOR TSRA OTHERWISE VFR. FRIDAY...VFR. SATURDAY...VFR. SUNDAY...SLIGHT CHANCE FOR PM TSRA OTHERWISE VFR. MONDAY...VFR. WELVAERT && .MARINE... 150 PM CDT LIGHT EAST TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE NIGHT AND INTO WEDNESDAY AS HIGH PRESSURE REMAINS CENTERED OVER THE GREAT LAKES WHILE LOW PRESSURE GRADUALLY WEAKENS WHILE MOVING SLOWLY NORTHEASTWARD FROM FAR SOUTHEASTERN SASKATCHEWAN TO CENTRAL MANITOBA. A COLD FRONT TRAILING FROM THE LOW WILL MOVE ACROSS THE UPPER MIDWEST WEDNESDAY...AND THEN THROUGH THE UPPER GREAT LAKES DURING WEDNESDAY NIGHT. WINDS WILL REMAIN LIGHT AHEAD OF THE FRONT...THEN GRADUALLY INCREASE OUT OF THE NORTHWEST AND NORTH TOWARD DAYBREAK THURSDAY...AND BECOMING A FRESH BREEZE DURING THE DAY AS A LARGE HIGH PRESSURE RIDGE GRADUALLY BUILDS OUT OF CENTRAL CANADA SOUTHWARD ACROSS THE UPPER MIDWEST THURSDAY. WINDS SLOWLY DIMINISH DURING LATER FRIDAY AS THE RIDGE GRADUALLY SHIFTS EAST...REACHING ONTARIO AND THE GREAT LAKES BY SATURDAY. TRS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
327 PM CDT TUE MAY 25 2010
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
327 PM CDT TUE MAY 25 2010 /427 PM EDT TUE MAY 25 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
VERY HEAVY DOWNPOURS.
FREQUENT CLOUD TO GROUND LIGHTNING.
SMALL HAIL.
AND WIND GUSTS TO 40 MPH.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL ILLINOIS
MAINLY DURING THE EARLY EVENING HOURS...AND ESPECIALLY ALONG
AND WEST OF INTERSTATE 39.
DISCUSSION:
A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS NORTH CENTRAL
ILLINOIS WILL COMBINE WITH MODERATE AMOUNTS OF INSTABILITY TO
PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTH CENTRAL ILLINOIS
DURING THE EVENING HOURS. RELATIVELY WEAK WINDS ALOFT WILL
LIMIT THE POTENTIAL FOR ANY SEVERE WEATHER...ALTHOUGH SMALL
HAIL AND HEAVY DOWNPOURS WILL BE POSSIBLE THIS EVENING.
PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. PORTIONS OF
THE IROQUOIS RIVER WILL REMAIN AT BANKFULL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
EVENING AND AGAIN THURSDAY AFTERNOON. THE GREATEST COVERAGE OF
SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WILL BE
ACROSS NORTH CENTRAL ILLINOIS...WITH THE BETTER CHANCES SHIFTING
SOUTH TO AREAS SOUTH OF INTERSTATE 80 THURSDAY.
PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD OVER
NORTHWEST INDIANA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-262030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
327 PM CDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING AND AGAIN ON THURSDAY AFTERNOON.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-262030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
327 PM CDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING...AND OVER FAR SOUTHERN PORTIONS OF THE OPEN LAKE
THURSDAY AFTERNOON.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MARSILIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
122 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL ROCKFORD 42.27N 89.06W
05/25/2010 E0.25 INCH WINNEBAGO IL BROADCAST MEDIA
NEAR DOWNTOWN ROCKFORD.
&&
NMARSILIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
130 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL TONICA 41.21N 89.07W
05/25/2010 E0.25 INCH LA SALLE IL TRAINED SPOTTER
&&
NMARSILIThe Milwaukee radar (KMKX), 98 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A large tree was blown down along South Bend Road.
Winds gusted to 50 knots for 7 minutes at Rockford Airport.
Roads were reported flooded in the Polo area after 3 inches of rain fell. Standing water was reported to be several feet deep in some areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232349, 232350, 232352.